Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 112, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 1998, 3:04 PM CDT for Scott County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 1998, 3:04 PM CDT (20:04 UTC)
- Expired
- May 24, 1998, 3:50 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Scott County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 925 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 242002 RRA SVRDDC KSC171-242050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN WEST CENTRAL KANSAS * UNTIL 350 PM CDT * AT 302 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF SCOTT CITY MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED SCOTT CITY BY 320 PM CDT MANNING BY 335 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCbE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. BELL/MCCAMMON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:59 AM CDT, 12 hours 5 minutes earlier.
Area forecast discussion, May 24, 2:59 AM CDT, 12 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 AM CDT SUN MAY 24 1998 ...MAIN FORECAST CHALLENGE IS PRECIP CHANCES THROUGHOUT THE FORECAST PERIOD... 06Z SFC ANALYSIS SHOWED ONE LOW PRESSURE CENTER OVER NORTHERN MISSOURI AND ANOTHER OVER EASTERN NEW MEXICO. EAST TO SOUTHEAST FLOW OCCURRING OVER THE ENTIRE CWA AND RESULTING IN MOISTURE BEING PULLED INTO ABOUT THE EASTERN HALF OF THE CWA. AVN MODEL REALLY HAS A GOOD HANDLE ON THE SFC PATTERN AT THIS TIME AND HAVE FOLLOWED IT. ALL THE MODELS VARY WITH THE UPPER LEVEL FEATURES WITH NONE OF THEM HAVING A REAL GOOD HANDLE ON THE SERIES OF SHORTWAVES PUSHING AROUND THE UPPER LEVEL TROF CURRENTLY OVER THE NORTHWEST PART OF THE COUNTRY. WEAK SHORTWAVE OVER EASTERN COLORADO IS ALREADY SETTING OFF CONVECTION EARLY THIS MORNING. THIS WAVE IS PROGRESSING TO THE EAST AND WILL THEREFORE CARRY A SMALL POP ACROSS THE CWA TODAY TO COVER. UPSLOPE FLOW SHOULD ALLOW FOR THE CLOUD COVER TO CONTINUE TO INCREASE TODAY WITH SKIES GENERALLY MOSTLY CLOUDY. THE LOW PRESSURE SYSTEM OVER NEW MEXICO WILL CONTINUE TO DEEPEN AND PUSH TO THE NORTH DURING THE DAY KEEPING GOOD SOUTHEASTERLY FLOW OVER THE AREA. EXPECT TO SEE PLENTY OF MOISTURE AROUND TO FUEL CONVECTION LATER TODAY. SHOULD SEE SOME BREAKS IN THE CLOUDS THROUGHOUT THE DAY WHICH WILL ALLOW TEMPS TO RISE TO NEAR FAN VALUES. TONIGHT BECOMES THE REAL INTERESTING TIME WITH AVN INDICATING THE BEST MOISTURE CONVERGENCE OVER THE DDC CWA WITH SFC LIS IN THE -3 TO -6 RANGE. THE SHORTWAVE CURRENTLY OVER NEVADA AND SOUTHERN UTAH WILL PUSH INTO THE CENTRAL PLAINS DURING THE LATE AFTERNOON OR EVENING HOURS...AND WITH THE FRONTAL BOUNDARY JUST TO THE SOUTH OF THE REGION...EXPECT TO SEE CONVECTION BECOME MORE WIDESPREAD. DUE TO UNCERTAINTIES WITH EXACTLY WHERE THIS WAVE WILL GO AND WITH THE TIMING...WILL CARRY A 50 POP EVERYWHERE AND LET THE DAY SHIFT TRY AND NAIL THINGS DOWN A LITTLE BETTER. TEMPS TO REMAIN MILD UNDER ABUNDANT CLOUD COVER. ATMOSPHERE REMAINS UNSTABLE INTO MONDAY WITH BEST MOISTURE CONVERGENCE STILL OVER THE DDC CWA AND BOUNDARY REMAINING OVER NORTHERN TEXAS AND OKLAHOMA. FOR NOW...WILL JUST KEEP A CHANCE POP GOING ACROSS THE AREA. SHOULD SEE AN ABUNDANCE OF CLOUDS AROUND AGAIN WITH UPSLOPE FLOW CONTINUING...SO WILL LOWER TEMPS JUST A BIT. .DDC...NONE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 079/062 074/055 079 353 GCK 079/060 073/053 079 353 EHA 083/058 077/053 083 353 LBL 083/061 078/055 083 353 HYS 076/061 071/054 077 353 P28 081/066 079/061 080 353 PARKIN
In the hours before
Special weather statement, May 24, 11:17 AM CDT, 3 hours 47 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1117 AM CDT SUN MAY 24 1998 A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE OVER SOUTHWEST KANSAS TODAY. AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE CENTRAL AND SOUTHERN ROCKIES THIS AFTERNOON...COUPLED WITH AFTERNOON HEATING...WILL HELP IN THE DEVELOPMENT OF THUNDERSTORMS. THE THUNDERSTORMS ARE INITIALLY EXPECTED TO FIRE OVER EASTERN COLORADO AND EXTREME WESTERN KANSAS AND MOVE TO THE EAST SOUTHEAST DURING THE EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EVENING ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS GENERALLY TO THE SOUTH OF HIGHWAY 96. GERARD
Special weather statement, May 24, 11:17 AM CDT, 3 hours 47 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1117 AM CDT SUN MAY 24 1998 A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE OVER SOUTHWEST KANSAS TODAY. AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE CENTRAL AND SOUTHERN ROCKIES THIS AFTERNOON...COUPLED WITH AFTERNOON HEATING...WILL HELP IN THE DEVELOPMENT OF THUNDERSTORMS. THE THUNDERSTORMS ARE INITIALLY EXPECTED TO FIRE OVER EASTERN COLORADO AND EXTREME WESTERN KANSAS AND MOVE TO THE EAST SOUTHEAST DURING THE EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EVENING ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS GENERALLY TO THE SOUTH OF HIGHWAY 96. GERARD
Special weather statement, May 24, 3:04 PM CDT, 0 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT SUN MAY 24 1998 ...SPOTTERS WILL BE NEEDED OVER WEST CENTRAL KANSAS AS WELL AS SOUTHWEST KANSAS THE REST OF THIS AFTERNOON AND EVENING... THUNDERSTORMS HAVE BEEN FIRING ALONG AND NORTH OF AN OUTFLOW BOUNDARY THAT IS LOCATED ALONG HIGHWAY 96 FROM TRIBUNE TO NESS CITY. THIS BOUNDARY IS SLOWLY MOVING SOUTH. THUNDERSTORMS DEVELOPING ALONG THIS BOUNDARY HAVE BEEN MOVING EAST AND WILL MOVE INTO THROUGH THE SCOTT CITY AND DIGHTON AREAS AND EAST THROUGH NESS CITY AND LACROSSE THROUGH 600 PM. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND VERY HEAVY RAIN WHICH COULD CAUSE SOME FLASH FLOODING. TORNADOES ARE ALSO POSSIBLE WITH THESE STORMS. GERARD
Special weather statement, May 24, 3:04 PM CDT, 0 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT SUN MAY 24 1998 ...SPOTTERS WILL BE NEEDED OVER WEST CENTRAL KANSAS AS WELL AS SOUTHWEST KANSAS THE REST OF THIS AFTERNOON AND EVENING... THUNDERSTORMS HAVE BEEN FIRING ALONG AND NORTH OF AN OUTFLOW BOUNDARY THAT IS LOCATED ALONG HIGHWAY 96 FROM TRIBUNE TO NESS CITY. THIS BOUNDARY IS SLOWLY MOVING SOUTH. THUNDERSTORMS DEVELOPING ALONG THIS BOUNDARY HAVE BEEN MOVING EAST AND WILL MOVE INTO THROUGH THE SCOTT CITY AND DIGHTON AREAS AND EAST THROUGH NESS CITY AND LACROSSE THROUGH 600 PM. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND VERY HEAVY RAIN WHICH COULD CAUSE SOME FLASH FLOODING. TORNADOES ARE ALSO POSSIBLE WITH THESE STORMS. GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 49 min |
| May 23, 7:45 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 50 min |
| May 23, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 50 min |
| May 23, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| May 23, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 45 min |
| May 23, 9:02 PM CDT | Tornado Warning | DDC | Clark, Kiowa | 33 min |
| May 23, 9:06 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 29 min |
| May 23, 9:22 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 48 min |
| May 23, 10:05 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 45 min |
| May 23, 10:26 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 49 min |
| May 24, 2:52 PM CDT | Tornado Warning | DDC | Lane | 48 min |
| May 24, 3:49 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 46 min |
| May 24, 3:49 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 46 min |
| May 24, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Trego | 47 min |
| May 24, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| May 24, 4:41 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 49 min |
| May 24, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 50 min |
| May 24, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 47 min |
| May 24, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 32 min |
| May 24, 6:48 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.